Oklahoma, 2005Strong Wind in Oklahoma, September 28, 2005
September 28, 2005 · NWS OUN · 2 events in 2 counties and zones
A strong cold front moved across the Southern Plains during the day on September 28th causing gusty northerly winds in addition to a temperature drop of 10 to 15 degrees in a short period of time. Widespread wind gusts of 26-42 knots (30-48 mph) were measured by the Oklahoma mesonet and other weather stations.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved across the Southern Plains during the day on September 28th causing gusty northerly winds in addition to a temperature drop of 10 to 15 degrees in a short period of time. Widespread wind gusts of 26-42 knots (30-48 mph) were measured by the Oklahoma mesonet and other weather stations. The highest wind gust of 42 knots (48 mph) was measured at the mesonet station near Medicine Park in Comanche county. The strong winds caused blowing dust across most of the area reducing visibilities to 2 to 4 miles with visibilities of less than 2 miles in some locations. The strong winds and blowing dust caused some driving problems and sporadic power outages across the western half of the main body of Oklahoma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 28, 10:35 AM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 28, 10:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT WED SEP 28 2005
.UPDATE...
COLD FRONT MAKING NICE PROGRESS ACROSS NORTHWEST OKLAHOMA
LATE THIS MORNING. MESONET DATA HAS INDICATED A FEW GUSTS
ABOVE 40 MPH DURING LAST 30 MINUTES OR SO. RUC AND ETA FORECAST
9H TO 8H WINDS IN THE 35 TO 40 KT RANGE LATER THIS AFTERNOON
ESPECIALLY ACROSS CENTRAL PARTS OF OKLAHOMA SO WIND ADVISORY
STILL LOOKS OK. A LACK OF CLOUDS THIS MORNING HAS ALLOWED
TEMPS TO WARM A LITTLE MORE THAN EXPECTED BEHIND AND AHEAD
OF FRONT SO HAVE ADJUSTED GRIDS TO TRY AND REFLECT CURRENT
TRENDS.
VEERED FLOW AHEAD OF FRONT AND VERY WARM 7H TEMPS WILL LIMIT
THUNDERSTORM CHANCES THIS AFTERNOON...BUT CANT RULE OUT
SURFACE/BOUNDARY LAYER STORMS IN SOUTHEAST PARTS OF FA WHERE
BEST COMBINATION OF HEATING AND MOISTURE WILL BE. RATHER
IMPRESSIVE MID LEVEL LAPSE RATES ON OUN SOUNDING THIS MORNING
SO ANY STORM THAT CAN DEVELOP WILL HAVE CHANCE OF BECOMING
SEVERE...BUT COVERAGE IS EXPECTED TO BE ISOLATED.
&&
.PREV DISCUSSION... (ISSUED 358 AM CDT WED SEP 28 2005)
DISCUSSION...
A STRONG COLD FRONT EXTENDS FROM THE WESTERN TIP OF LAKE SUPERIOR TO
THE SOUTHWEST CORNER OF NEBRASKA AND NORTHEAST COLORADO. SIMILARLY
STRONG HIGH PRESSURE... CENTERED OVER CENTRAL MONTANA... IS
ADVANCING SOUTHEAST... PUSHING THE FRONT AHEAD OF IT. THE GREATEST
PRESSURE RISES EARLY THIS MORNING ARE OVER THE
WYOMING/NEBRASKA/SOUTH DAKOTA AREA... AND THIS COINCIDES WELL WITH
THE PART OF THE FRONT THAT IS EXPECTED TO MOVE THE FASTEST DURING
THE DAY TODAY. THE FRONT IS EXPECTED TO REACH NORTHWEST OKLAHOMA
THIS MORNING... THEN CONTINUE RAPIDLY MOVING TOWARD THE
SOUTHEAST... CLEARING SOUTHEAST OKLAHOMA LATE THIS AFTERNOON OR
EARLY THIS EVENING. WINDS BEHIND THE FRONT ARE EXPECTED TO BE
QUITE STRONG... AND A WIND ADVISORY WILL BE A PART OF THE FORECAST
TODAY FOR ALL MANY OF OUR COUNTIES... EXCEPT THOSE IN THE
SOUTHEAST PART OF OUR FORECAST AREA. TEMPERATURES ARE EXPECTED TO
RISE NORMALLY AHEAD OF THE FRONT THIS MORNING... THEN LEVEL OFF
FOR AN HOUR OR TWO AFTER FRONTAL PASSAGE... THEN FALL FROM THERE.
THE MOST NOTICEABLE TEMPERATURE DROPS WILL BE FELT IN THE SOUTHERN
PARTS OF OUR FORECAST AREA.
STORMS MAY ACCOMPANY THE FRONT AS IT SWEEPS ACROSS OKLAHOMA AND
NORTH TEXAS. ALTHOUGH MODEL SOUNDINGS SHOW A DECENT CAP... THE
STRONG CONVERGENCE ALONG THE FRONT MAY WELL FORCE PARCELS ABOVE
THE CAP AND SET OFF SCATTERED THUNDERSTORMS. INDICATIONS ARE THAT
THE MAIN CONCERN WITH THESE STORMS... ASSUMING THEY FORM... WOULD
BE STRONG WINDS.
WINDS WILL SUBSIDE TONIGHT AS THE PRESSURE GRADIENT WEAKENS AND
THE NIGHTTIME INVERSION FORMS. THURSDAY WILL BE A QUIET WEATHER
DAY... BETWEEN SYSTEMS... AND FRIDAY WILL RESUME RAIN CHANCES.
THIS TIME... WE EXPECT ONLY ELEVATED SHOWERS AND THUNDERSTORMS AS
THE LOWER LAYERS WILL STILL BE FAIRLY DRY. THE UPPER-LEVEL SYSTEM
RESPONSIBLE FOR THE CHANCE OF RAIN IS FORECAST TO PASS OVER
CENTRAL AND NORTHERN OKLAHOMA ON SATURDAY... AND SHOULD BE EAST OF
THE AREA ON SUNDAY... TAKING RAIN CHANCES WITH IT.
THE EARLY PART OF NEXT WEEK CURRENTLY LOOKS FAIRLY WARM... WITH LITTLE
CHANCE OF RAIN.
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ013-OKZ018-
OKZ019-OKZ020-OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-
OKZ028-OKZ029-OKZ030-OKZ033-OKZ034-OKZ035-OKZ036-OKZ037-
OKZ038.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ004-OKZ005-
OKZ006-OKZ007-OKZ008-OKZ009-OKZ010-OKZ011-OKZ012-OKZ014-
OKZ015-OKZ016-OKZ017-OKZ021.
TX...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ083-TXZ084-
TXZ085.
&&
SIXHazardous weather outlook, Sep 28, 10:55 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT WED SEP 28 2005
OKZ004>048-050>052-TXZ083>090-291300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH EARLY EVENING ACROSS PARTS OF SOUTHEAST OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND EAST OF A LINE FROM MARIETTA...TO
ARDMORE...TO ADA...TO DUSTIN.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 3 PM
THROUGH 6 PM.
IMPACTS...
DAMAGING WIND GUSTS TO 65 MPH AND HAIL TO 1 INCH IN DIAMETER WILL BE
POSSIBLE. .
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD MONITOR LOCAL WEATHER CONDITIONS AND THE
LATEST FORECAST INFORMATION THROUGHOUT THE DAY...AND PLAN FOR
POSSIBLE SEVERE WEATHER OPERATIONS FROM 2 PM UNTIL 6 PM. EMERGENCY
MANAGERS ACROSS THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS SHOULD
CONSIDER POSSIBLE IMPACTS FROM STRONG NORTHERLY GRADIENT WINDS FROM
LATE MORNING THROUGH EARLY TO MID EVENING.
DISCUSSION...
A STRONG COLD FRONT WILL MOVE SOUTHEAST ACROSS CENTRAL AND SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON INTO THE EARLY
EVENING HOURS. LOW LEVEL MOISTURE WILL CONTINUE TO SURGE NORTHWARD
ACROSS CENTRAL AND EASTERN OKLAHOMA TODAY AHEAD OF THE FRONT. THIS
MOISTURE...COMBINED WITH DAYTIME HEATING...WILL RESULT IN MODERATELY
UNSTABLE CONDITIONS AHEAD OF THE COLD FRONT BY MID AFTERNOON IN
SOUTHEAST OKLAHOMA. THUNDERSTORMS MAY DEVELOP ALONG THE FRONT AROUND
MID AFTERNOON AND MOVE SOUTHEAST ACROSS THE SLIGHT RISK AREA DURING
THE LATE AFTERNOON...EVENTUALLY MOVING OUT OF SOUTHEAST OKLAHOMA BY
EARLY EVENING. INSTABILITY AND VERTICAL WIND SHEAR WILL SUPPORT A FEW
SEVERE THUNDERSTORMS. DAMAGING THUNDERSTORM WINDS WILL BE THE MAIN
CONCERN...BUT LARGE HAIL ALSO WILL BE POSSIBLE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL CREATE POTENTIALLY HAZARDOUS CONDITIONS FOR PARTS
OF THE AREA. A WIND ADVISORY IS IN EFFECT. PLEASE REFER TO THE
LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH SUNDAY...AS AN
UPPER LEVEL SYSTEM MOVES FROM THE CENTRAL ROCKIES INTO THE SOUTHERN
PLAINS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM CDT THURSDAY... SEPTEMBER 29TH.
SIXStrong Wind, Kay
- When
- September 28, 12:00 PM CST to 5:00 PM CST
- Where
- Kay forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.818, -97.144 (the zone’s center; the record gives no point)
Strong winds and blowing dust combined to greatly reduced visibility in a small area on U.S. 60, 5 miles west of Interstate 35, near Tonkawa where the strong winds blew over a newly plowed field on the north side of the highway. The wind and dust caused several vehicular accidents in this area, where two people were killed (indirect death). The strong winds caused two cars to clip each other. While investigating the damage, a pick-up ran into the vehicles because the driver could not see the cars. After this second accident, a semi-truck came upon the accidents. However, due to the reduced visibilities the driver did not see the vehicles immediately causing the driver to have to swerve to try to avoid them. While swerving to avoid the vehicles, the driver of the semi-truck did not see the drivers of the first two vehicles standing on the side of the road. The semi-truck struck the two women killing them.Strong northerly winds also caused some problems across Oklahoma City. The highest wind gust of 37 knots (43 mph) was measured by the KOKC ASOS at the Will Rogers Airport. The winds caused a power pole to snap and several transformers to explode. One of these transformers caused a fire at the Cleveland School for Art and Science on Northwest 23rd in Oklahoma City. An air conditioning unit on the roof of the school was burned. Twenty children and twelve adults in the school were evacuated, but no one was injured.
Strong Wind, Oklahoma
- When
- September 28, 12:00 PM CST to 5:00 PM CST
- Where
- Oklahoma forecast zone
- Measured
- 42 kt (48 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 28 to 29, 2005$869,000 · 1 event
- Hail and Damaging Winds in Texas, September 28, 2005$123,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Oklahoma, September 28, 2005$75,000 · 61 kt wind · 7 events
- Damaging Wind in Illinois, September 28, 2005$25,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, September 28, 2005$12,000 · 70 kt wind · 10 events
- Damaging Wind in Missouri, September 28, 2005$15,000 · 60 kt wind · 1 event
- Lightning Strike in Oklahoma, September 28, 20051 injured · 1 event
- Flash Flooding and Debris Flow in Puerto Rico, September 28, 20055 events
- Flash Flooding in Puerto Rico, September 28, 20054 events
- Flash Flooding in Puerto Rico, September 28, 20053 events
- Damaging Winds in Missouri, September 28, 200555 kt wind · 3 events
- Damaging Winds in Illinois, September 28, 200552 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474010, 5474011.